Is this a flare ?

Hi I have been reducing slowly from 60mg after being diagnosed with GCA and PMR in Feb 16 and have coped quite well with a few ups and downs I have been in 6 mg for a couple of months now so decided to reduce advised by my rheumatologist did 6 then 5 1/2 alternate days have been taking 5 1/2 for almost a week now but today I am feeling awful ! Very tired aching arms and shoulders neck pain and a headache so low struggled to cope all day been in bed since 8.30 which is so unusual for me

Is this a flare up?

17 Replies

oldestnewest
  • It could be if you can't relate it to extra exertion or stress or even a virus. Certainly stop reducing, take stock and possibly increase a little bit. You have done so so well. I bet there's a kind of art to this bit. I wish you all the best with your home run.

  • Since it took a bit to appear it is more likely to be a flare or your body realising it doesn't have as much steroid available and your adrenal function hasn't caught up (as opposed to steroid withdrawal). I'd try taking 6mg for a day or 2 and see if it feels better, if it doesn't and you don't have a cold or something else going on, I'd ask your doctor if it doesn't improve. But don't go any lower for the time being.

  • I can see what the other replies have suggested and wouldn't dare contradict them, however, as a club zero fan who came off preds in a year I just wanted to say that I was determined not to go back up even if the pains came with each drop in dose rate. May have been silly but it worked for me! GP gave me painkillers thankfully, so I managed a steady withdrawal all the way to zero. Still get stiffness a year later but I believe that is the price I pay for keeping my one remaining eye with good vision and my driving license! Good luck with yours.

  • Hello raymck

    I am a wee bit puzzled why you think it is better not to still be taking steroids although you have residual symptoms you describe as painful enough to need 'painkillers' and how in any way you think this might protect your remaining vision. I would have thought it would be safer to stay on Pred until (at least) nearly all symptoms resolve as this would indicate (all) your arteries may not be under so much strain - especially if your remaining eyesight could be affected. I am I missing something in your experience which would be useful to understand ?

    Best

    Rimmy

  • Hi Rimmy, no mystery really. Just the after-effects of steroids that you will see mentioned here quite often. I was a GCA sufferer who lost sight in a few days in one eye, then put on high infused pred in hospital for 4 days. Normal outpatient reduction plan over the next year under supervision of consultant in eye hospital took me down to zero. Don't think there was anything unusual about the process and often wonder why so many folk need to keep on steroids for years! I was of the opinion that it was best to get off the preds as soon as possible. As an 80 year old I am not sure how much of the pain is age-related but hear a lot of club-zero folk mention it as one of the main withdrawal symptoms. Hope you fare well in your own quest.

  • Hi Raymick I am so happy for you that you don't need to take pred anymore

    did you have face pain aching limbs and tiredness at each reduction?

    This is what I'm having and never quite sure to persevere or stop I would love to come off pred as I am only 53

    My consultant wants me off them as soon as possible

  • "Still get stiffness a year later but I believe that is the price I pay for keeping my one remaining eye with good vision and my driving license!"

    I'm sorry but I am mystified as to what makes you think that putting up with pain has helped to keep your vision and a driving licence. You have been extremely lucky in the GCA not flaring as you reduced the pred dose - but you COULD have been unlucky and lost vision in the other eye by refusing to increase the dose. And knowing a LOT of people with GCA who have been on pred for a long time, as I do after 8 years and 3 forums - no, getting off pred so fast is not usual by any means. Two years is more like the usual minimum and 4 years seems a common time scale. Pure GCA is "easier" in terms of reducing the pred dose - PMR is a different matter.

    It is not fair to insinuate that people want to stay on pred for some reason - none of us want that.

  • sorry if I gave the wrong impression as I think you were right that nobody stays on pred unless told to by someone in authority. I should explain that DVLA put me through 2 lots of tests at their chosen optometrist before I got my driving licence back. In my case PMR was not mentioned after the GCA had been sorted, so I never even considered it might have been involved once my markers returned to normal. Thanks for your valued input to the forum over all those years.

  • I don't stay on pred because I have been told by someone in authority. In fact the complete opposite most doctors seem to want you down to zero as quickly as possible, irrespective. I stay on pred so I can lead a reasonably normal life rather than sitting in a wheelchair in dreadful pain.

    Also if you say your pain is being helped by painkillers given by your doctor, it is unlikely they are helping the GCA/PMR pain but the anno domini pain.

  • You are probably right! Hope you don't get any residual effects when you finally come off the preds. Good luck.

  • Personally I'm a jam today girl. I lost 5 years of my life to PMR without pred - and I am not intending going back to the state I was in then. Obviously, like everybody else, I keep trying a reduction but if it doesn't work that's fine. After 13 years my PMR is still alive and kicking - and thanks to pred, so am I.

  • So great that you are Prednisone free!! My Mom is tapering now and is finally at 12.5 mg a day after being on 60 mg a day since September 2016.. My Mom is 83 years old, and prior to GCA diagnosis she was as active as a 25 year old! Then wham, the headaches started, the fatigue, the achiness, then the blindness in both eyes.. Ambulance to Emergency, high doses of IV steroids, and her sight was saved, but she has been on a long road trying to recover.. Both her and I are hoping that once the steroids are a thing of the past she will be a little more like her self, as she struggles every day trying to get well.. She always says that at her age she expects to have some aches and pains, but that flu like feeling and wanting to sleep all the time hopefully will not be as prominent when she is off the steroids.. I am so happy to read your post ! Thank you for sharing your experience!

    Joy

  • Hi Wendy,

    Could be that you have got to YOUR optimum level of Pred required - 6mg may have only just been enough, and even the small drop to 5.5mg was enough to unsettle things. So yes, could be a flare, could also be adrenals not firing properly. Whilst I agree with raymck that we sometimes have to put up with a little discomfort which may or may not be associated to GCA, it would be silly to suffer unnessecarily.

    As others have said, don't continue with taper for the time being. It might be worth taking paracetamol to see if they help, if it's a virus or something else non GCA related.

    If in a couple of weeks you feel okay, then try reducing again - it may just be the wrong time now, but another couple of weeks it might be okay - you never know! Plus try a slower plan, maybe introduce the lower dose for 2 days (not consecutive) first week, increase to 3 second week, 4 on third week, 6 fourth week, then fifth week all new dose. You might find that easier.

    You've done well to get to 6mg, but you may need to be a bit slower from now.

  • Well done for coming off pred in a year ! I can't wait for that day when I don't have to take anything

    I have been a little bit like you in trying to overcome pain when reducing and luckily it's been ok but the last thing I want is to have a flare up and end up on higher dose again I will old on and see how I go

  • Wish I could come off preds as been over 4 years now. Well done !!

  • I know it's horrible can't wait for the day when I don't have to take any ! Keep smiling 😃

  • I have taken 6mg today I'm hoping after my marathon 14 hour sleep last night and a lazy few days (not in work until Tuesday ) I will start to feel a bit better!

    Thank you all for your advice it is appreciated 😃

You may also like...